Tennessee, 2022

Flooding in Tennessee, December 7, 2022

December 7, 2022 · NWS OHX · 10 events in 4 counties and zones

A stalled warm front and plentiful amounts of atmospheric moisture helped to set the stage for a persistent wet pattern that lasted several days in early December across Middle Tennessee. By December 7, 2022, an estimated 2 to 4 inches over the course of this event had begun to cause creeks to overfill their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A stalled warm front and plentiful amounts of atmospheric moisture helped to set the stage for a persistent wet pattern that lasted several days in early December across Middle Tennessee. By December 7, 2022, an estimated 2 to 4 inches over the course of this event had begun to cause creeks to overfill their banks. Minor flooding was reported across areas mainly south of Interstate 40, particularly in the Spring Hill area where several flooding reports were received along with road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 7, 11:07 AM CST, 1 minute earlier.

Area forecast discussion, Dec 7, 11:07 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
1107 AM CST Wed Dec 7 2022

...New AVIATION...

.UPDATE...
Issued at 1100 AM CST Wed Dec 7 2022

Updated suite of forecast products to try to emphasize more of a
potential for isolated thunderstorms through remainder of morning
into afternoon hours today per current and expected limited
instability. Tweaked current hourly temperature, dewpoint, and
wind speed/direction grids blending them with associated
previously forecasted hourly gridded values. Current temperature
trends generally in line with forecasted afternoon high
temperatures. Remainder of forecast continues to be on track.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 124 AM CST Wed Dec 7 2022

At 2 AM CST, a cluster of moderate to heavy showers and
thunderstorms had moved from west TN into our northwest counties.
Scattered showers were noted elsewhere across the Mid State. The
main batch of showers and storms will impact area along and north
of i-40 through daybreak with widespread 1 inch rainfall amounts
and some local 2+ amounts. A couple of advisories may be needed
for brief, local flooding from the heaviest downpours, but since
these cells will be moving along, we do not expect major flooding
issues. The heaviest actions should move through Nashville before
6 AM CST, but we will still have a slow, wet morning commute for
Metro. There was concern earlier about some conditional severe
potential with some of these storms. At this point, it looks like
the instability is not so much surface based, but distributed
through the very moist column, so the main effect of the available
layer cape will be to enhance rainfall rates in the stronger
cells.

Through the daytime, the main axis of showers and isolated
thunder will gradually sink southward and coverage will decrease
as a surface low pressure moves away from the area and the main
frontal zone sinks southward. Daytime rainfall amounts from one
half to 1 inch may bring some nuisance water issues, but not any
widespread or major flooding problems. We will keep very mild and
muggy conditions with most locations holding in the mid to upper
60s through the day.

For tonight, most areas will have some breaks from rain in the
evening, but the front will start to become active again late in
the night. Otherwise, the evening and overnight hours will be
foggy and misty.

Thursday will bring foggy, misty conditions with scattered showers in
the morning, then increasing coverage of showers and isolated
thunder in the afternoon as the next wave approaches. Rainfall
amounts Thursday should be mostly less than one half inch. It will
be another unusually mild and muggy December day.

&&

.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 124 AM CST Wed Dec 7 2022

Numerous showers and scattered thunderstorms are expected Thursday
night into Friday morning as the next wave approaches with a cold
front. Once again, some local downpours may cause nuisance
standing water, but the threat for significant flooding seems low.
After the front passes Friday morning, we will break out of the
cloudy, muggy pattern and drier, slightly cooler air will begin to
filter into the region.

For the weekend, the pattern will be stay unsettled. There will
be dry times and temps will be closer to normal. But, the passage
of a couple of waves will bring scattered showers, especially
Saturday afternoon through Sunday morning.

Looking ahead, the next big system will come Tuesday and
Wednesday. The pattern suggests some severe weather potential,
but the models do not have good agreement on the strength and path
of the main system. Regardless, it certainly looks showery and
windy as a cold front approaches.

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Wed Dec 7 2022

MVFR to LIFR conditions expected throughout the current TAF
period. Cigs will remain IFR to LIFR with periods of -RA and -DZ
moving through the area. Could see some periods of heavier
rainfall, bringing vis down as well. Light, westerly winds will
become northerly around 00Z, before becoming southeasterly near
the end of the current TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  55  68  60 /  90  60  80  90
Clarksville    65  50  64  56 /  60  70  90  80
Crossville     64  53  62  55 / 100  30  90  90
Columbia       70  55  70  60 / 100  60  70  80
Cookeville     67  55  65  58 / 100  40  80  90
Jamestown      64  51  62  55 / 100  30  90  90
Lawrenceburg   70  56  70  60 / 100  50  60  80
Murfreesboro   70  55  69  60 / 100  50  70  90
Waverly        66  52  67  57 /  80  80  80  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......JB Wright
SHORT TERM...13
LONG TERM....13
AVIATION.....Adcock
Hazardous weather outlook, Dec 7, 2:14 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
214 AM CST Wed Dec 7 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-080815-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
214 AM CST Wed Dec 7 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms could produce some localized
flooding of mainly low lying and poorly drained areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will be likely Thursday through early
Friday morning. Heavy downpours could cause some brief, localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, Dec 7, 6:10 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
610 AM CST Wed Dec 7 2022

TNZ065-066-080-071245-
Cumberland TN-Van Buren TN-White TN-
610 AM CST Wed Dec 7 2022

...A strong thunderstorm will impact portions of southwestern
Cumberland, northeastern Van Buren and southeastern White Counties
through 645 AM CST...

At 610 AM CST, Doppler radar was tracking a strong thunderstorm near
Spencer, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spencer, Fall Creek Falls State Park and Indian Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3577 8493 3575 8502 3575 8503 3577 8504
      3576 8507 3577 8510 3577 8525 3576 8527
      3572 8527 3563 8535 3565 8548 3584 8545
      3585 8492
TIME...MOT...LOC 1210Z 275DEG 31KT 3575 8538

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Rose

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Maury

When
December 7, 11:08 AM CST
Where
Maury County, 0.44 mi E of Spring Hill to 0.41 mi N of Spring Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
35.749, -86.922

Persistent rainfall which was heavy at times forced the closure of McLemore Avenue in Spring Hill due to flooding over the roadway.

Flood, Williamson

When
December 7, 11:08 AM CST
Where
Williamson County, 2.78 mi S of Thompsons Station to 2.82 mi S of Thompsons Station
Cause
Heavy Rain
Reported by
Public
Coordinates
35.760, -86.922

Persistent rainfall which was heavy at times forced the closure of Miles Johnson Road in Spring Hill due to water overfilling the creeks.

Flood, Williamson

When
December 7, 11:08 AM CST
Where
Williamson County, 1.72 mi ENE of Fairview to 1.59 mi NE of Fairview
Cause
Heavy Rain
Reported by
Public
Coordinates
35.992, -87.093

Persistent rainfall which was heavy at times forced the closure of Hill Hughes Road near Fairview due to flooding.

Flood, Maury

When
December 7, 12:16 PM CST
Where
Maury County, 1.58 mi NNE of Spring Hill to 1.82 mi NNE of Spring Hill
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.772, -86.922

Minor flooding was reported in the Spring Hill Walmart parking lot, likely from the nearby creek overflowing its banks.

Flood, Maury

When
December 7, 1:10 PM CST
Where
Maury County, 1.32 mi WSW of Rally Hill to 1.23 mi SSW of Rally Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.660, -86.850

Persistent rainfall which was heavy at times forced the closure of Rally Hill Road near Spring Hill due to flooding.

Flood, Maury

When
December 7, 2:00 PM CST
Where
Maury County, 1.17 mi NE of Kedron to 1.43 mi ENE of Kedron
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.710, -86.903

The Spring Hill Fire Department shared photos of minor flooding at Fischer Park due to the nearby creek overflowing its banks.

Flood, Williamson

When
December 7, 2:00 PM CST
Where
Williamson County, 1.38 mi N of Kirkland to 1.53 mi NNW of Kirkland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.840, -86.680

Minor flooding was reported along Patton Road due to Nelson Creek overflowing its banks near College Grove.

Flood, Bedford

When
December 7, 3:00 PM CST
Where
Bedford County, 1.73 mi S of Vannatta to 2.07 mi SW of Deason
Cause
Heavy Rain
Reported by
Public
Coordinates
35.595, -86.480

Minor flooding was reported along Eady Road near Bell Buckle.

Flood, Bedford

When
December 7, 3:00 PM CST
Where
Bedford County, 2.3 mi ENE of Longview to 1.6 mi E of Longview
Cause
Heavy Rain
Reported by
Public
Coordinates
35.657, -86.490

Minor flooding was reported in Unionville along Squire Jones Road and Sudberry Road.

Flood, Marshall

When
December 7, 3:00 PM CST
Where
Marshall County, 0.52 mi SE of Holtland to 0.81 mi WSW of Holtland
Cause
Heavy Rain
Reported by
Public
Coordinates
35.694, -86.695

Minor flooding was reported along Thick Road near Chapel Hill.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060501, 1060502, 1060504, 1060505, 1060506, 1060507, 1060508, 1060509, 1060510, 1060511.